Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Are depression and anger side effects of Ambien?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2841 Questions
Question
How frequently are anger and/or depression a side effect of long term ambien use? Does alcohol compound these side effects?
Mon, 11 Jun 2018 in Mental Health
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Information

Detailed Answer:
Hello and welcome,

Ambien and the other short acting sleep medications in it's family are known to cause agitation, depression, and feeling of loss of self control. This can be after short or long term use. It is not one of the most frequent side effects, but does happen.

Ambien is not meant to be used as a long term medication for help with sleep. Over time, it can cause more trouble than it helps, in some people.

If you have ongoing problems with sleep, then the underlying cause of the sleep problem should be addressed. If you have ongoing anxiety, for example, then antidepressant medications can help the underlying problem and allow you to sleep better. Mindfulness practices such as meditation and breathing practices can help too.

If there is a possible physiological cause to anxiety that keeps you awake when you want to sleep, a CBC should be checked for anemia, and TSH and thyroxine levels for thyroid function.

Alcohol does compound the effects and side effects of Ambien and benzodiazepines in general. On it's own, alcohol in itself can aggravate or cause sleep problems because it changes the sleep architecture (the length of time spent in deep sleep) and can cause people to be irritable and depressed.

Please know that when you try to come off of Ambien, if you have taken it for awhile, there may be some discontinuation side effects for awhile (such as more insomnia).

Some doctors, to replace Ambien in people who have been taking it long term, will replace it temporarily with a long acting benzodiazepine such as clonazepam, while starting an SSRI antidepressant such as Lexapro (escitalopram). After a couple of weeks on the SSRI, the clonazepam can start to be weaned down and at a month of being on the SSRI, discontinued.

I hope this information helps. Please let me know if I can provide further information.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor